Advertisement

Acute anterior uveitis following zoledronic acid infusion for osteoporosis

      Zoledronic acid (Aclasta, Novartis Pharmaceuticals, Canada) is a bisphosphonate used in the treatment of osteoporosis, Paget's disease of the bone, and hypercalcemia associated with malignancy. It is administered as a single yearly infusion when used in patients with osteoporosis who do not tolerate oral bisphosphonates. Several reports of ocular inflammation in the immediate postinjection period have appeared in the literature. Here, we report a case of acute anterior uveitis.
      A 58-year-old female of Jamaican descent received her first 5 mg infusion of zoledronic acid for osteoporosis. Her medications included calcium and vitamin D supplements, rosuvastatin for dyslipidemia, and esomeprazole for gastroesophageal reflux disease. Ten hours after the infusion, she began experiencing multiple symptoms including a generalized feeling of weakness and fatigue, generalized aches and pain, and nausea with vomiting. At this time, both eyes were irritated, red, and sensitive to light with more pronounced symptoms in the left eye. The day after the onset of these symptoms, she developed a rash involving all limbs and her trunk. She was initially assessed 4 days after the infusion. Her visual acuity was 6/6 in each eye and the intraocular pressure 10 mm Hg bilaterally. Slit-lamp examination revealed 1+ cells and 1+ flare in the anterior chamber of the left eye. There were no detectable cells or flare in the right eye. There were no signs of external inflammation or involvement of the posterior segment. Her C-reactive protein level (CRP) was elevated at 30 mg/L. Erythrocyte sedimentation rate was 39 mm/hr. Complete blood count, angiotensin-converting enzyme level, and chest radiograph were normal. She had a purified protein derivative test 2 years prior that was negative. HLA-B27 allele testing was negative and serology for Treponema pallidum was nonreactive. She was started on topical prednisolone acetate 1%, dexamethasone ointment, and Homatropine 2%. All signs of anterior uveitis resolved within 4 weeks of treatment. The CRP level normalized to 1.8 mg/L.
      Bisphosphonates have been associated with anterior uveitis, particularly intravenous pamidronate that satisfies all of Naranjo's seven criteria for causality.
      • Moorthy R.S.
      • Valluri S.
      • Jampol L.M.
      Drug-induced uveitis.
      • Naranjo C.A.
      • Busto U.
      • Sellers E.M.
      • et al.
      A method for estimating the probability of adverse drug reactions.
      Zoledronic acid is a newer agent in this class and like other bisphosphonates often causes a systemic acute-phase reaction after intravenous administration. Reid et al.
      • Reid I.R.
      • Gamble G.D.
      • Mesenbrink P.
      • Lakatos P.
      • Black D.M.
      Characterization of and risk factors for the acute-phase response after zoledronic acid.
      recently characterized the acute-phase reaction using data from over 7700 women enrolled in a multicenter trial. They showed that 42% of women experienced an acute-phase reaction, usually within 1 day, but only 0.6% experienced eye pain or inflammation. When farnesyl pyrophosphate synthase is blocked by bisphosphonates, intermediates accumulate in monocytes and result in the activation of adjacent T cells with release of interferon-γ and tumor necrosis factor.
      • Roelofs A.J.
      • Jauhiainen M.
      • Mönkkönen H.
      • Rogers M.J.
      • Mönkkönen J.
      • Thompson K.
      Peripheral blood monocytes are responsible for gammadelta T cell activation induced by zoledronic acid through accumulation of IPP/DMAPP.
      This is the proposed cause of the acute-phase reaction and may be responsible for ocular inflammation as well.
      Orbital inflammatory disease, scleritis, and retinal pigment epitheliitis are other rare reported ocular adverse events associated with zoledronic acid.
      • Sharma N.S.
      • Ooi J.L.
      • Masselos K.
      • et al.
      Zoledronic acid infusion and orbital inflammatory disease.
      • Gilhotra J.S.
      • Gilhotra A.K.
      • Holdaway I.M.
      • Donaldson M.L.
      Acute retinal pigment epitheliitis associated with intravenous bisphosphonate.
      Although uncommon, ophthalmologists should be aware of these adverse reactions given the widespread use of bisphosphonates. Patients with a history of ocular inflammatory disease should also be informed of the potential risk.

      References

        • Moorthy R.S.
        • Valluri S.
        • Jampol L.M.
        Drug-induced uveitis.
        Surv Ophthalmol. 1998; 42: 557-570
        • Naranjo C.A.
        • Busto U.
        • Sellers E.M.
        • et al.
        A method for estimating the probability of adverse drug reactions.
        Clin Pharmacol Ther. 1981; 30: 239-245
        • Reid I.R.
        • Gamble G.D.
        • Mesenbrink P.
        • Lakatos P.
        • Black D.M.
        Characterization of and risk factors for the acute-phase response after zoledronic acid.
        J Clin Endocrinol Metab. 2010; 95: 4380-4387
        • Roelofs A.J.
        • Jauhiainen M.
        • Mönkkönen H.
        • Rogers M.J.
        • Mönkkönen J.
        • Thompson K.
        Peripheral blood monocytes are responsible for gammadelta T cell activation induced by zoledronic acid through accumulation of IPP/DMAPP.
        Br J Haematol. 2009; 144: 245-250
        • Sharma N.S.
        • Ooi J.L.
        • Masselos K.
        • et al.
        Zoledronic acid infusion and orbital inflammatory disease.
        N Engl J Med. 2008; 359: 1410-1411
        • Gilhotra J.S.
        • Gilhotra A.K.
        • Holdaway I.M.
        • Donaldson M.L.
        Acute retinal pigment epitheliitis associated with intravenous bisphosphonate.
        Br J Ophthalmol. 2006; 90: 798-799